Florida, 2012

Hail in Florida, July 4, 2012

July 4, 2012 · NWS MLB · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed along the east coast sea breeze with a couple of them becoming strong enough to produce nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Scattered showers and thunderstorms developed along the east coast sea breeze with a couple of them becoming strong enough to produce nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 4, 9:05 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 9:05 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1005 AM EDT WED JUL 4 2012

.DISCUSSION...

CURRENT...SURFACE METARS AND VISIBLE SAT IMAGERY INDICATE A LITTLE
SHARPER CURVATURE IN THE WIND FLOW ABOUT THE RIDGE AXIS...WHICH HAS
LIFTED NWD TO A POSITION A LITTLE NORTH OF LAKE OKEECHOBEE EARLY
THIS MORNING. GPS AND RAOB DATA SHOW PWATS IN THE 1.5" - 1.8" RANGE
WITH HIGHEST VALUES OVER THE WESTERN AND NORTHERN CWA.

TODAY/TONIGHT...SUFFICIENT MOISTURE COMBINED WITH FULL SUN WILL LEAD
TO ISOLATED TO SCATTERED COVERAGE OF SHOWERS/STORMS AGAIN THIS
AFTERNOON. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...BEST CHANCE
THROUGH EARLY AFTERNOON WILL BE AROUND LAKE OKEE...WHILE LATE DAY
SEA BREEZE COLLISION WILL FAVOR STORMS OVER THE INTERIOR/NORTH INTO
THE EARLY EVENING. MADE A FEW TWEAKS TO POPS TODAY - INCREASED
A COUPLE SPOTS BY 10 PCT NE OF LAKE OKEE AND THE NORTH INTERIOR FOR
THIS AFTERNOON. ALSO TWEAKED EARLY EVENING POPS UP A BIT OVER THE
INTERIOR.

STRONG TO MARGINALLY SEVERE PULSE TYPE STORMS POSSIBLE AGAIN ALONG
BOUNDARY COLLISIONS. H85-H50 MEAN WIND REMAINS LESS THAN 5KT OVER
THE ENTIRETY OF THE PENINSULA...SO COMPLETE DEARTH OF STEERING FLOW
MEANS STORM MOTION WILL BE VIA PROPAGATION ALONG BOUNDARIES AND
TOWARD AREAS OF GREATER INSTABILITY.

MAX TEMPS WILL AVERAGE ABOUT A CAT ABOVE NORMAL OVER THE INTERIOR/
NORTH...WHERE L-M90S WILL BE COMMON. LOWS MAINLY IN THE L-M70S.

&&

.AVIATION...EAST COAST SEA BREEZE DEVELOPING EARLIER (~16Z OR SO)
AGAIN FROM VRB-FPR-SUA..THEN GRADUALLY LATER HEADING NORTH WITH
18-19Z ONSET AT DAB. IFR VSBYS IN TS WITH G30KT POSSIBLE INVOF
MLB-SUA..THEN SHIFTING TO THE INTERIOR/NORTH WITH HIGHER (SCT) TS
COVERAGE EXPECTED...BEST CHANCE FROM 21Z-01Z. STORMS WILL BE QSTNRY
WITH SLOW PROPAGATION AGAIN TODAY.

&&

.MARINE...RIDGE AXIS OVER SOUTH CENTRAL PENINSULA WILL CONTINUE TO
SLOWLY LIFT NORTH TO ACROSS CENTRAL PENINSULA TONIGHT. S-SE WINDS
5-10KT...ESE 10-12KT NEAR THE COAST IN AFTERNOON SEA BREEZE. REALLY
NO SIGN OF 3FT SEAS ANYWHERE...SO WILL SHADE BACK TO 1-2 FT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST/AVIATION...CRISTALDI
IMPACT GRAPHICS....WIMMER
Hazardous weather outlook, Jul 4, 10:55 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT WED JUL 4 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050400-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1155 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
EARLY AFTERNOON SHOWERS WILL FORM ALONG THE LEADING EDGE OF THE
EAST COAST SEA BREEZE AS IT PUSHES ACROSS COASTAL LOCATIONS AND
JUST WEST OF INTERSTATE 95. MID TO LATE AFTERNOON THUNDERSTORMS
WILL FORM ALONG AND BEHIND THE SEA BREEZE AS IT PUSHES WEST ACROSS
INTERIOR LOCATIONS WEST OF INTERSTATE 95. STORM COVERAGE WILL
BECOME SCATTERED BY LATE AFTERNOON OVER THE INTERIOR AS THE EAST
AND WEST COAST SEA BREEZES INTERACT WITH EACH OTHER FROM AROUND
NORTHWEST VOLUSIA COUNTY ACROSS SEMINOLE...LAKE...ORANGE...OSCEOLA
AND OKEECHOBEE. STORMS WILL MOVE TO THE NORTH AND NORTHEAST AT
5 TO 10 MPH BACK TO TOWARD COAST VOLUSIA AND NORTHERN BREVARD
COUNTIES. THE PRIMARY WEATHER HAZARD WILL BE CLOUD TO GROUND
LIGHTNING STRIKES. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 45 MPH...LOCALLY HEAVY RAIN THAT MAY LEAD TO SHORT
TERM LOCALIZED FLOODING AND SMALL HAIL. STORMS MAY LINGER INTO THE
MID EVENING ORLANDO TO DAYTONA.

.FLOOD IMPACT...
THE SLOW STORM MOTION WILL ALLOW HEAVY RAIN AMOUNTS TO OCCUR AS
STORMS PASS...WITH RAIN TOTALS OF 2 TO 3 INCHES POSSIBLE. THESE
HEAVY RAIN AMOUNTS MAY LEAD TO TEMPORARY FLOODING OF LOW LYING
AND POORLY DRAINED AREAS.

.RIP CURRENT IMPACT...
A SMALL LONG PERIOD OCEAN SWELL AND FULL MOON WILL BRING A
MODERATE RIP CURRENT RISK TO AREA BEACHES TODAY. BEACHGOERS
ARE URGED TO ONLY SWIM WHERE A LIFEGUARD IS PRESENT.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS EARLY AFTERNOON NEAR THE INTRACOASTAL WATERWAYS BECOME
SCATTERED OVER THE INTERIOR THROUGH THE LATE AFTERNOON. STORMS
WILL BE SLOW MOVING AND MAY PRODUCE WIND GUSTS OF 34 KNOTS AND
FREQUENT CLOUD TO WATER LIGHTNING STRIKES. BOATERS SHOULD KEEP BE
ALERT FOR STORMS MOVING TOWARD THEM AND SEEK SAFE HARBOR UNTIL THE
STORMS PASS THEIR LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.AN ELEVATED
RIP CURRENT RISK WILL PERSIST INTO THE LATE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON ACROSS
EAST CENTRAL FLORIDA. THE HIGHEST COVERAGE WILL BE ACROSS THE
INTERIOR SECTIONS WITH THE COLLISION OF THE EAST AND WEST COAST
SEA BREEZES LATE AFTERNOON THROUGH AROUND SUNSET.

GLITTO/UPDATE WIMMER

In the hours before

Local storm report, Jul 4, 7:49 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
849 AM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     3 N OAK RIDGE           28.51N 81.43W
07/03/2012                   ORANGE             FL   BROADCAST MEDIA

            TREES DOWN ON SCHANK COURT

0905 PM     TSTM WND DMG     ORLANDO                 28.50N 81.37W
07/03/2012                   ORANGE             FL   BROADCAST MEDIA

            INTERSECTION S. JOHN YOUNG PKWY. AND L.B. MCLEOD ROAD.
            LARGE TREE DOWN, TOOK UP SIDEWALK AND LIGHT POLE. ISLE OF
            CATALINA SUBDIVISION.

&&

FXD
Special weather statement, Jul 4, 12:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
148 PM EDT WED JUL 4 2012

FLZ047-147-041830-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
148 PM EDT WED JUL 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH AND SMALL HAIL OVER NORTHERN AND CENTRAL
BREVARD COUNTY...

* UNTIL 230 PM EDT.

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND
SMALL HAIL FROM KENNEDY SPACE CENTER TO MIMS...COCOA AND CANAVERAL
GROVES. THE AREA OF STORMS WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE ROCKLEDGE...TITUSVILLE...COCOA BEACH...PORT
CANAVERAL.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2844 8054 2840 8059 2828 8060 2831 8065
      2828 8067 2829 8085 2843 8090 2848 8087
      2853 8093 2870 8095 2871 8082 2866 8081
      2871 8076 2871 8071 2868 8066 2871 8068
      2871 8066 2869 8064 2858 8056 2848 8053
TIME...MOT...LOC 1746Z 284DEG 2KT 2855 8066 2843 8075
          2834 8076
Special weather statement, Jul 4, 12:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
150 PM EDT WED JUL 4 2012

FLZ047-147-041830-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
150 PM EDT WED JUL 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH AND SMALL HAIL OVER NORTHERN AND CENTRAL
BREVARD COUNTY...

* UNTIL 230 PM EDT.

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND
SMALL HAIL FROM KENNEDY SPACE CENTER TO MIMS...COCOA AND CANAVERAL
GROVES. THE AREA OF STORMS WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE ROCKLEDGE...TITUSVILLE...COCOA BEACH...PORT
CANAVERAL.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2844 8054 2840 8059 2828 8060 2831 8065
      2828 8067 2829 8085 2843 8090 2848 8087
      2853 8093 2870 8095 2871 8082 2866 8081
      2871 8076 2871 8071 2868 8066 2871 8068
      2871 8066 2869 8064 2858 8056 2848 8053
TIME...MOT...LOC 1746Z 284DEG 2KT 2855 8066 2843 8075
          2834 8076

The radar

The Melbourne radar (KMLB), 72 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brevard

When
July 4, 1:00 PM EST
Where
Brevard County, 2.76 mi S of Scottsmoor
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.730, -80.870

Nickel sized hail fell near Scottsmoor as a strong sea breeze induced thunderstorm occurred.

Hail, Orange

When
July 4, 2:10 PM EST
Where
Orange County, 1.21 mi W of Oakland
Measured
0.88 in hail
Reported by
Public
Coordinates
28.550, -81.650

A citizen reported nickel sized hail near Exit 272 on the Florida Turnpike near Oakland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381460, 381461.